Alert archive / New Mexico / Red Flag Warnings in 2022

Red Flag Warning 1, NWS El Paso, TX

February 14, 20228 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Feb 14, 2022, 12:30 PM MST for 8 counties in New Mexico. It took effect at Feb 15, 2022, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 14, 2022, 12:30 PM MST (19:30 UTC)
In effect from
Feb 15, 2022, 11:00 AM MST
Expired
Feb 15, 2022, 7:00 PM MST
In force
8 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 115 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3001 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Feb 14, 10:23 AM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Feb 14, 10:23 AM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1023 AM MST Mon Feb 14 2022

.AVIATION...18Z TAF CYCLE
VFR conditions will continue with P6SM SKC-FEW250. Winds will
remain light, primarily from the south and southwest through the
period. Winds will increase by, or shortly after the end of the
cycle from west to east across terminals.

&&

.PREV DISCUSSION...333 AM MST Mon Feb 14 2022...

.SYNOPSIS...
Expect near-perfect weather to celebrate Valentine's Day today
thanks to light wind, clear skies and mild temperatures. Tuesday
will be the warmest day of the forecast period, with temperatures
in the mid- 70s across the lowlands. However, a storm system will
bring windy conditions Tuesday and Wednesday afternoons. In
addition, this system may bring light mountain snow to the
northern mountain zones on Wednesday night and Thursday. Dry
conditions prevail as we go into the weekend.

&&

.DISCUSSION...
.SHORT TERM...Monday and Monday Night...
Quite weather continues again today with dry northwest flow
remaining the dominant feature. However flow aloft will increase a
bit over what was observed 24 hours ago as a weak vort moves into
the region. This will allow for some lee troughing later today which
in turn manages to shift the surface flow to the southwest by
afternoon. While wind speeds will pick up some by afternoon, the
most noticeable impact for today will be the continued warmup across
the borderland with highs back in the mid and upper 60's resulting
in a really nice weather day areawide. Meanwhile we could see some
limited high level moisture approaching overnight. This along with
the winds aloft trending more zonal should keep overnight lows from
being quite as chilly as they have been in recent mornings.

&&

.LONG TERM...Tuesday through Sunday...
Tuesday will be warm and windy. And approaching storm system will
drop as far south as southern California on on Tuesday. A 120
knot H25 jet streak ahead of this system will push into New
Mexico, and surface lee cyclogenesis in eastern Colorado will
promote a windy day on Tuesday with SW surface flow at 20-30 mph.
Given this wind direction and wind speed, blowing dust won't be
out of the question Tuesday afternoon. In addition, the low will
reposition the thermal ridge over the Borderland, increasing warm
air advection.Highs on Tuesday look to reach into the 70s -
possibly even mid 70s in the lowlands. This will be the warmest
day of 2022 - so far.

The low will pass through New Mexico on Wednesday. There are
still some differences in model placement of the low as it moves
through the region, but the result will generally be the same:
Windy conditions, cooler temps, light mountain snow and low-end
lowland rain chances. Wednesday looks to be the winder of the two
days as the surface pressure gradient across the region increases
and ~45 knot winds are able to mix down to the surface as wind
gusts. The limiting factor will be the timing of the Pacific cold
front passage Wednesday afternoon as the cooler air will limit the
mixing potential. Regardless, expect another windy day. The timing
of the cold front passage will also affect high temperatures on
Wednesday. For this forecast package, there is a gradient of high
temperatures from 40s/50s near the AZ border, and 50s/60s (a 70 or
two?) in our far eastern zones. As for precipitation with this
system - there won't be a lot. The better moisture remains well to
the north of the region. Snow levels will be around 5000 feet when
precip starts in the Gila Region on Wednesday afternoon. Lowland
areas west of the Rio Grand River have the best shot at rain
Wednesday afternoon. The system will move east overnight, bringing
light snow to the Sacramento Mountains. However with the past two
runs, models have hinted at a shortwave behind the aforementioned
low may continue light snow in all northern mountain zones
Thursday night.

A cooler airmass will be in place on Friday morning, with
subfreezing lows for most of the area. Dry weather returns Friday into
next weekend. Temperatures look to return back to near normal for
mid February by next weekend under light south winds.

&&

.FIRE WEATHER...

Although critical min rh values are expected this afternoon, wind
speeds will remain light enough to forego any critical fire weather
issues in the short term. But this will change Tuesday as a storm
system will move across southern CA and NV, spreading stronger winds
aloft over southwest NM and far west TX. Resultant 20-foot winds
will be 20 to 25 mph on average with gusts 30 to 35 mph. This,
coupled with critical humidity, will foster critical fire weather
midday Tuesday through the evening hours. Subsequently, a Fire
Weather Watch remains in effect for the entire forecast area,
starting 10 AM Tuesday and expiring at 8 PM. Despite improving vent
rates Tuesday, the dry and moderately unstable air combined with
above normal temperatures and windy conditions will likely prompt
the issuance of a Red Flag warning by later this afternoon.

Windy conditions will remain into Wednesday, although much of the
region will see a slight chance for precipitation, thus humidity
will likely be above critical values. The exception may be across
TXZ056. Very light precipitation is expected, with a few to
scattered rain showers across the lowlands and scattered snow
showers in area mountains. Total snow accumulations will be light,
perhaps up to 2 inches in some areas above 7500-8000 ft.

The system pulls away on Thursday, but another lobe of energy drops
to the south. A few light scattered rain or snow showers will be
possible as winds slacken and temperatures cool to below avg. A
warming trend with critical humidity, but light winds, is expected
into the weekend.

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 69  37  76  45 /   0   0   0   0
Sierra Blanca           64  35  71  39 /   0   0   0   0
Las Cruces              68  33  75  39 /   0   0   0   0
Alamogordo              65  35  71  37 /   0   0   0   0
Cloudcroft              47  31  48  29 /   0   0   0   0
Truth or Consequences   67  34  71  37 /   0   0   0   0
Silver City             64  37  63  32 /   0   0   0   0
Deming                  69  29  73  34 /   0   0   0   0
Lordsburg               70  31  72  32 /   0   0   0   0
West El Paso Metro      67  39  75  44 /   0   0   0   0
Dell City               67  30  74  37 /   0   0   0   0
Fort Hancock            70  33  78  39 /   0   0   0   0
Loma Linda              61  37  69  40 /   0   0   0   0
Fabens                  70  35  78  40 /   0   0   0   0
Santa Teresa            67  32  74  37 /   0   0   0   0
White Sands HQ          67  40  74  42 /   0   0   0   0
Jornada Range           65  32  72  35 /   0   0   0   0
Hatch                   69  30  73  36 /   0   0   0   0
Columbus                67  34  75  40 /   0   0   0   0
Orogrande               65  33  73  39 /   0   0   0   0
Mayhill                 62  34  62  35 /   0   0   0   0
Mescalero               57  32  59  32 /   0   0   0   0
Timberon                55  30  58  31 /   0   0   0   0
Winston                 67  25  67  24 /   0   0   0   0
Hillsboro               68  36  68  36 /   0   0   0   0
Spaceport               66  30  71  34 /   0   0   0   0
Lake Roberts            64  32  62  28 /   0   0   0   0
Hurley                  66  29  67  29 /   0   0   0   0
Cliff                   71  22  70  23 /   0   0   0   0
Mule Creek              65  35  65  31 /   0   0   0  10
Faywood                 65  35  66  33 /   0   0   0   0
Animas                  72  34  73  34 /   0   0   0   0
Hachita                 70  31  73  34 /   0   0   0   0
Antelope Wells          71  35  72  37 /   0   0   0   0
Cloverdale              67  39  65  35 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Tuesday morning through Tuesday evening
     for NMZ110>113.

TX...Fire Weather Watch from Tuesday morning through Tuesday evening
     for TXZ055-056.

&&

99/99/99
Hazardous weather outlook, Feb 14, 4:44 AM MST, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
444 AM MST Mon Feb 14 2022

NMZ401>417-TXZ418>424-151145-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
444 AM MST Mon Feb 14 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Dry and breezy conditions will combine to produce critical fire
weather conditions across the region Tuesday afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A passing weather system will bring light snow showers to the
mountains with a slight chance for a few light rain showers over
the lowlands. Winds will be rather strong Wednesday, with cooler
conditions returning for the rest of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 12:30 PM MSTWind AdvisoryEPZGrant, Hidalgo, Otero47 hr

Nearby

Red Flag Warnings in New Mexico, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.